Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 35, NWS Huntsville, AL

September 25, 2005Limestone County, Madison County, Alabama

NWS Huntsville, AL issued this flash flood warning at Sep 25, 2005, 10:27 PM CDT for Limestone County, Madison County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2005, 10:27 PM CDT (03:27 UTC)
Expired
Sep 26, 2005, 1:30 AM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Limestone County, AL, Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 62 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 11:00 PM CDTFLASH FLOODHarvest, ALWATER FLOODING NUMEROUS ROADS IN HARVEST. 2.5 INCHES OF RAIN IN 75 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2005-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2005-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
457 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 260328
FFWHUN
ALC083-089-260630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1027 PM CDT SUN SEP 25 2005

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA
  MADISON COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 130 AM CDT

* AT 1023 PM CDT...A NATIONAL WEATHER SERVICED EMPLOYEE REPORTED     
  INTENSE RAINFALL WITH A THUNDERSTORM OVER THE WARNED AREA.         
  THE DECATUR AIPORT HAS ALSO REPORTED NEARLY ONE HALF INCH IN TEN   
  MINUTES.  INTENSE RAINFALL WILL CONTINUE OVER THE NEXT ONE HOUR TO 
  NINETY MINUTES.

* SOME LOCATIONS AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
  HARVEST...HAZEL GREEN...HUNTSVILLE...MADISON...MERIDIANVILLE...
  MOORES MILL...NEW MARKET...OWENS CROSSROADS AND REDSTONE ARSENAL

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3463 8698 3454 8639 3499 8637 3496 8691

$$

KULA
2 follow-up statements
000 
WGUS74 KHUN 260421
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1120 PM CDT SUN SEP 25 2005

ALC083-089-260630-
LIMESTONE AL-MADISON AL-
1120 PM CDT SUN SEP 25 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR
MADISON AND LIMESTONE COUNTIES...

AT 1100 PM CDT...A NATIONAL WEATHER SERVICE EMPLOYEE REPORTED FLASH 
FLOODING OF SEVERAL ROADS IN HARVEST...RESULTING FROM TWO AND ONE 
HALF INCHES OF RAIN SINCE 945 PM.

LOCATIONS AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
  NEW MARKET...MOORES MILL...MERIDIANVILLE...HAZEL GREEN AND HARVEST

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE POSSIBLE IN 
CENTRAL AND EASTERN MADISON COUNTY.  RUNOFF PROBLEMS SHOULD RESOLVE 
QUICKLY ACROSS LIMESTONE COUNTY OVER THE NEXT 30 MINUTES TO ONE HOUR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3463 8698 3454 8639 3499 8637 3496 8691

$$

KULA
000 
WGUS74 KHUN 260454
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1154 PM CDT SUN SEP 25 2005

ALC083-089-260504-
LIMESTONE AL-MADISON AL-
1154 PM CDT SUN SEP 25 2005

...THE FLASH FLOOD WARNING FOR MADISON AND LIMESTONE COUNTIES HAS
BEEN CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR...INDICATED THAT RAINFALL HAD 
DIMINISHED OR WAS ENDING ACROSS THE WARNED AREA. SOME MINOR FLOODING 
MAY CONTINUE...BUT THE SERIOUS THREAT OF FLOODING IS ENDING.

REPORT FLOODING INCIDENTS TO YOUR LOCAL EMERGENCY MANAGEMENT
AGENCY...SO IT CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.

STAY TUNED TO NOAA WEATHER RADIO...OR TO YOUR FAVORITE LOCAL MEDIA
FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3463 8698 3454 8639 3499 8637 3496 8691

$$

KULA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 9:29 PM CDT, 58 minutes earlier.

Area forecast discussion, Sep 25, 9:29 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
929 PM CDT SUN SEP 25 2005

.UPDATE...
LINE OF SHOWERS AND EMBEDDED TSTORMS MOVING ACROSS CWA ATTM. MOST
INTENSE ACTIVITY IS WELL TO S OF AREA. EXPECT LINE TO CONTINUE
MOVING E THROUGH THE OVERNIGHT HRS. DWPTS RANGE FROM 68-73 AT 02Z
ACROSS CWA. WITH STRONG SOUTH FLOW AND THICK CLOUDS PERSISTING
THROUGH MORNING...DO NOT EXPECT TEMPS TO FALL MUCH AND LOW TEMPS
SHOULD RANGE FROM LOW TO MID 70S ACROSS CWA TONIGHT.

WIND GUSTS ARE BEGINING TO DECREASE BEHIND CONVECTIVE LINE. SO MAY
HAVE TO CANCEL WIND ADVISORY FOR WRN CWA BEFORE MIDNIGHT. HAVE
ADJUSTED POPS AFTER MIDNIGHT TO ACCOUNT FOR PROGRESSION OF LINE
E ACROSS CWA.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 1 AM MONDAY FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DE KALB...FRANKLIN
     AL...JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...AND
     MORGAN.

TN...WIND ADVISORY UNTIL 1 AM MONDAY FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...AND MOORE.

&&

88
Hazardous weather outlook, Sep 25, 9:59 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
959 PM CDT SUN SEP 25 2005

ALZ001>010-016-TNZ076-096-097-261100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
959 PM CDT SUN SEP 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TONIGHT)...

THERE IS A RISK OF ISOLATED TORNADOES ACROSS PORTIONS OF THE
TENNESSEE VALLEY OVERNIGHT.

AS THE REMNANTS OF RITA MOVE NORTHEAST ACROSS THE AREA TONIGHT...A
LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE TO MOVE
ACROSS THE TENNESSEE VALLEY THROUGH THE OVERNIGHT HOURS. THIS LINE
SHOULD EXIT THE TENNESSEE VALLEY BY SUNRISE.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TOMORROW AFTERNOON AS A COLD FRONT
MOVES TOWARD THE TENNESSEE VALLEY. BEHIND THIS FRONT SOME DRY AIR
IS EXPECTED TO MOVE INTO THE AREA. A SECOND COLD FRONT WILL MOVE
ACROSS THE TENNESSEE VALLEY EARLY THURSDAY...FINALLY BRINGING SOME
SEASONABLE WEATHER TO THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

THE ACTIVIATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS ONGOING TONIGHT...BUT IS NOT ANTICIPATED FOR THE
REMAINDER OF THE WEEK.

88

In the hours before

Special weather statement, Sep 25, 6:48 PM CDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
648 PM CDT SUN SEP 25 2005

ALZ003>004-007>008-010-016-260600-
CULLMAN AL-DEKALB AL-FRANKLIN AL-LAWRENCE AL-MARSHALL AL-MORGAN AL-

THE NATIONAL WEATHER SERVICE HAS CANCELED A PORTION OF TORNADO
WATCH 819 AND HAS ISSUED TORNADO WATCH 821 UNTIL 1 AM CDT FOR THE
FOLLOWING AREAS...

IN ALABAMA THE NEW WATCH INCLUDES 6 COUNTIES.

IN NORTH CENTRAL ALABAMA...

CULLMAN.               MORGAN.

IN NORTHEAST ALABAMA...

DEKALB.               MARSHALL.

IN NORTHWEST ALABAMA...

FRANKLIN.              LAWRENCE.

THIS INCLUDES THE CITIES OF...CULLMAN...FORT PAYNE...
GUNTERSVILLE...HARTSELLE...MOULTON AND RUSSELLVILLE.

ALZ001>002-005>006-009-TNZ076-096>097-260100-
COLBERT AL-JACKSON AL-LAUDERDALE AL-LIMESTONE AL-MADISON AL-FRANKLIN
TN-LINCOLN TN-MOORE TN-

THE NATIONAL WEATHER SERVICE WILL ALLOW TORNADO WATCH 819 TO EXPIRE
FOR THE FOLLOWING AREAS...

IN ALABAMA THIS ALLOWS TO EXPIRE 5 COUNTIES.

IN NORTH CENTRAL ALABAMA...

LIMESTONE.             MADISON.

IN NORTHEAST ALABAMA...

JACKSON.

IN NORTHWEST ALABAMA...

COLBERT.               LAUDERDALE.

IN TENNESSEE THIS ALLOWS TO EXPIRE 3 COUNTIES.

IN SOUTHERN MIDDLE TENNESSEE...

FRANKLIN.              LINCOLN.               MOORE.

THIS INCLUDES THE CITIES OF...ATHENS...FAYETTEVILLE...FLORENCE...
HUNTSVILLE...LYNCHBURG...MUSCLE SHOALS...
SCOTTSBORO AND WINCHESTER.

27
Special weather statement, Sep 25, 6:53 PM CDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
653 PM CDT SUN SEP 25 2005

ALZ003-260045-
FRANKLIN-
653 PM CDT SUN SEP 25 2005

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 745 PM CDT...

AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 6 MILES NORTHWEST OF HACKLEBURG...OR 15 MILES
SOUTHWEST OF RUSSELLVILLE...MOVING EAST AT 30 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DUKETON.
  ROCKWOOD.
  PHIL CAMPBELL.
  PLEASANT RIDGE.
  NEWBURG.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

PB
Local storm report, Sep 25, 8:07 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
807 PM CDT SUN SEP 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     LEIGHTON                34.70N 87.53W
09/25/2005                   COLBERT            AL   EMERGENCY MNGR

            TREES DOWN IN EAST CENTRAL PART OF COUNTY ON NAT POND RD
            AND 3 MILE RD

&&

PNG
Local storm report, Sep 25, 8:14 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
814 PM CDT SUN SEP 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     LEIGHTON                34.70N 87.53W
09/25/2005                   COLBERT            AL   EMERGENCY MNGR

            TREES DOWN IN EAST CENTRAL PART OF COUNTY ON NAT POND RD
            AND 3 MILE RD. ROOF BLOWN OFF MOBILE HOME.

&&

PNG
Local storm report, Sep 25, 9:40 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
940 PM CDT SUN SEP 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TORNADO          11 N CULLMAN            34.31N 86.92W
09/25/2005                   MORGAN             AL   TRAINED SPOTTER

            ALONG I-65 JUST SOUTH OF THE CULLMAN AND MORGAN COUNTY
            LINE.

0438 PM     TSTM WND DMG     ZIP CITY                34.96N 87.67W
09/25/2005                   LAUDERDALE         AL   EMERGENCY MNGR

            TREES DOWN ON COUNTY ROAD 8 IN ZIP CITY.

0730 PM     TSTM WND DMG     6 NE RUSSELLVILLE       34.57N 87.65W
09/25/2005                   FRANKLIN           AL   EMERGENCY MNGR

            EIGHT TO TEN TREES WERE BLOWN DOWN IN THE MOUNTAIN STAR
            AREA NEAR HIGHWAY 77, NAILS SPLITTER ROAD, AND HIGHWAY
            60.

0740 PM     TSTM WND DMG     LEIGHTON                34.70N 87.53W
09/25/2005                   COLBERT            AL   EMERGENCY MNGR

            TREES DOWN IN EAST CENTRAL PART OF COUNTY ON NAT POND RD
            AND 3 MILE RD. ROOF BLOWN OFF MOBILE HOME.

&&

KWEBER
Special weather statement, Sep 25, 10:02 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1002 PM CDT SUN SEP 25 2005

ALZ003>004-260415-
FRANKLIN AL-LAWRENCE AL-

THE NATIONAL WEATHER SERVICE HAS CANCELED TORNADO WATCH 821 FOR
THE FOLLOWING AREAS

IN ALABAMA THIS CANCELS 2 COUNTIES

IN NORTHWEST ALABAMA

FRANKLIN              LAWRENCE

THIS INCLUDES THE CITIES OF...MOULTON AND RUSSELLVILLE.

ALZ007>008-010-016-260600-
CULLMAN AL-DEKALB AL-MARSHALL AL-MORGAN AL-

TORNADO WATCH NUMBER 821 REMAINS VALID UNTIL 1 AM CDT FOR THE
FOLLOWING AREAS

IN ALABAMA THIS WATCH INCLUDES 4 COUNTIES

IN NORTH CENTRAL ALABAMA

CULLMAN               MORGAN

IN NORTHEAST ALABAMA

DEKALB                MARSHALL

THIS INCLUDES THE CITIES OF...CULLMAN...FORT PAYNE...
GUNTERSVILLE AND HARTSELLE.

KULA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 7:23 PM CDTSevere Thunderstorm WarningHUNColbert, Lawrence37 min
Sep 25, 7:43 PM CDTSevere Thunderstorm WarningHUNLauderdale32 min
Sep 25, 9:41 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison49 min
Sep 26, 1:00 AM CDTTornado WarningHUNMarshall30 min

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.